Arizona, 2016

Hail and Damaging Wind in Arizona, June 9, 2016

June 9, 2016 · NWS TWC · 2 events in 1 county or zone

Monsoonal moisture crept into southeast Arizona, resulting in thunderstorms across Santa Cruz, Greenlee and southern Cochise counties. One storm became severe in Santa Cruz County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Monsoonal moisture crept into southeast Arizona, resulting in thunderstorms across Santa Cruz, Greenlee and southern Cochise counties. One storm became severe in Santa Cruz County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jun 9, 2:12 PM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 9, 2:12 PM MST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
212 PM MST THU JUN 9 2016

.SYNOPSIS...An increase in moisture from the south will bring
thunderstorms to the area through the first part of the weekend,
with the busiest days expected to be Friday and Saturday. Some
storms will generate strong gusty winds and possible blowing dust.
The moisture increase will also help return temperatures to near
normal values. A drier westerly flow will push moisture out of the
area by late in the weekend. Hotter early next week, but below
record levels.

&&

.DISCUSSION...Water Vapor imagery and 09/12Z upper-air plots show a
ridge just to our west over the northern Baja peninsula coastal
waters, with the ridge axis extending northeast across southwest
Arizona to the four corners region. Meanwhile, an upper low/inverted
trough resides off the southern tip of the Baja peninsula with the
trough axis extending north to around eastern Sonora. Visible and IR
satellite imagery show towering cumulus clouds over east central
Arizona, specifically the White mountains of northern Greenlee
county and eastward into west central New Mexico. Meanwhile, cumulus
clouds are also building across much of Santa Cruz county and parts
of Cochise county, especially near the Chiricahua mountains of east
central Cochise county. Radar mosaic from around the region is
detecting scattered thunderstorms to our east in southwest New
Mexico, mainly north of interstate 10 and east of the Silver City
area. For my forecast area, only isolated development has occurred
over the Chiricahua mountains of Cochise county and over eastern
parts of Santa Cruz county.

This mornings 09/12Z KTWC sounding revealed an increase in moisture
from 24 hours ago, with a PW of 1.12 inches, compared to 0.95 inches
from 08/12Z. As of 20Z, surface dewpoint temperatures ranged from
the mid 40s to the lower 50s, which is about a 7 to 14 degree
increase in dewpoint temperatures compared to 24 hours ago.

Expect convection to continue to increase for the remainder of this
afternoon and into the early evening hours. Prime locations for this
activity should be to our south in the Nogales area and toward
Douglas. In addition, the convection moving generally south will
also impact parts of Greenlee and Graham counties during the next
few hours.

Models indicate that the high pressure to our west will continue to
move northeast overnight, reaching northern Arizona by early Friday
morning. In the meantime, the low well to our south and its
associated inverted trough axis will swing west or west northwest
across northern Mexico and toward the Yuma area by around midday
Friday. As this occurs, moisture will continue to increase through
Friday with PW's flirting with the 1.5 inch mark. The inverted
trough moving by to our south will serve as a trigger mechanism to
initiate convection Friday and expect an even better chance of
showers and thunderstorms Friday afternoon and evening, with
activity farther westward than what is expected this afternoon. That
said, the best threat for thunderstorms Friday afternoon will occur
between the Nogales to Douglas area with scattered activity
extending north to the Tucson metro. Mountain tops area-wide will
see a good to likely chance for showers/thunderstorms.

By late Friday/early Saturday, the high will have moved to a
position over the central plains with the aforementioned disturbance
having moved from the Yuma area to around southern Nevada and
western Utah. With southerly flow, moisture will continue to linger
across the area and weak disturbances within this flow aloft will
help trigger storms again Saturday afternoon, although rain
chances will be less than what is expected for Friday.

By early Sunday, a trough of low pressure over the western states
will swing through southern California during the day and beginning
to exit to the east by late in the day Monday. That said, lingering
slight chances of showers and thunderstorms mainly for the mountains
along either side of the border with New Mexico for Sunday and no
threat for Monday and beyond as dry west to southwesterly flow
develops next week.

&&

.AVIATION...VALID THRU 11/00Z.
Increasing clouds with scattered -TSRA/-SHRA mainly east and south
of KTUS through 10/03Z. Localized wind gusts up to 45 kts possible
with stronger storms, otherwise light winds overnight with gusty
westerly winds in the afternoon. Aviation discussion not updated for
TAF ammendments.

&&

.FIRE WEATHER...Low level moisture will continue to work its way
north the next couple of days resulting in steadily increasing
dewpoints into the 50s. While this will raise humidity levels it
will also bring high based thunderstorms to the area with mostly dry
lightning and potentially strong outflow winds. Meanwhile, afternoon
gusty winds from the west to northwest are expected in the Gila
River Valley near Safford today and Friday.

A few more storms around today than yesterday, with our best chance
of thunderstorms Friday and Saturday for most of the area. A few
storms possible Sunday near the New Mexico border, then beyond
Sunday, a hot and dry pattern with typical SW breezes during the
afternoons.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Mollere

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jun 9, 3:24 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
324 PM MST THU JUN 9 2016

AZZ503-513-092300-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-
324 PM MST THU JUN 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SANTA CRUZ COUNTY
UNTIL 400 PM MST...

AT 324 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NOGALES...MOVING SOUTHWEST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NOGALES...RIO RICO SOUTHEAST...RIO RICO SOUTHWEST...
PENA BLANCA LAKE AND KINO SPRINGS.

LAT...LON 3136 11117 3151 11087 3135 11070 3133 11073
      3133 11108
TIME...MOT...LOC 2224Z 053DEG 24KT 3141 11087

FRANCIS

The radar

The Tucson radar (KEMX), 54 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Santa Cruz

When
June 9, 3:45 PM MST
Where
Santa Cruz County, 3.83 mi N of Lochiel
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
31.405, -110.612

Thunderstorm winds uprooted trees in rural Santa Cruz County.

Hail, Santa Cruz

When
June 9, 3:45 PM MST
Where
Santa Cruz County, 3.83 mi N of Lochiel
Measured
1 in hail
Reported by
Public
Coordinates
31.405, -110.612

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633374, 633375.